To the Editor. —
Patients with acquired immunodeficiency syndrome (AIDS) are at increased risk of hypersensitivity reactions to trimethoprim-sulfamethoxazole.1-4 The reason for this is not clear but may be explained by the abnormal immunoregulation in hosts infected with human immunodeficiency virus—1. We report herein a patient with AIDS who manifested anaphylactoid reactions on two occasions after ingestion of flucytosine.
Report of a Case. —
A 25-year-old man had been diagnosed as having hemophilia A at the age of 21 years. He had been infused with factor VIII concentrate in 1982 and in 1984 when he sustained traumatic injuries. Symptoms of AIDS began to appear in January 1986, with fever, exertional dyspnea, and diarrhea. On admission he was found to have oral candidiasis and right-sided retroauricular abscess that yielded Nocardia on culture. His chest roentgenograms showed a ground-glass appearance. Results of laboratory examination disclosed a lymphocyte count of 0.81 ×